Idaho, 2009

Heavy Snow in Idaho, December 31, 2009

December 31, 2009 · NWS OTX · 1 event in 1 county or zone

An upper low moving into northwest Washington sent a strong warm front into the Inland Northwest. This brought heavy Snow to the Central Panhandle Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An upper low moving into northwest Washington sent a strong warm front into the Inland Northwest. This brought heavy Snow to the Central Panhandle Mountains. Silver Mountain ski resort reported nine inches of snow, with eight inches at Lookout Pass. Valley snow accumulations were less as snow levels rose as warmer air moved into the area. Kellogg reported 3.5 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 31, 2:43 PM PST, 17 minutes earlier.

Area forecast discussion, Dec 31, 2:43 PM PST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
243 PM PST THU DEC 31 2009

.SYNOPSIS...A STRONG STORM SYSTEM WILL QUICKLY PASS THROUGH THE
REGION THROUGH THE NIGHT DELIVERING WIDESPREAD MODERATE SNOW
ACCUMULATIONS. SNOW WILL GRADUALLY END BY MORNING...WITH
WIDESPREAD DRIZZLE OR LOCAL FREEZING DRIZZLE ACROSS MANY LOCATIONS
IN THE INLAND NORTHWEST. AN ACTIVE AND UNSETTLED WEATHER PATTERN
WILL CONTINUE FEATURING SCATTERED MOUNTAIN SNOW SHOWERS AND VALLEY
RAIN OR SNOW SHOWERS THROUGH THE WEEKEND AND INTO NEXT WEEK.

&&

.DISCUSSION...

...SIGNIFICANT SNOW TO IMPACT REGION TONIGHT...

TONIGHT...RADAR IMAGERY AT 22Z SHOWS PRECIPITATION SPREADING OVER
EASTERN WASHINGTON. SURFACE OBSERVATIONS AND WEB CAMERAS SUGGEST
THAT ALL OF THE PRECIPITATION IS IN THE FORM OF SNOW FROM THE EAST
SLOPES THROUGH THE UPPER COLUMBIA BASIN TO THE PALOUSE. A CHANGE
FROM SNOW TO RAIN IS EXPECTED BY EARLY THIS EVENING IN FAR
SOUTHEASTERN WASHINGTON AND ADJACENT PORTIONS OF THE IDAHO
PANHANDLE. THE TEMPERATURE AT LEWISTON HAS CLIMBED TO 32
DEGREES...AND BOTH THE NAM AND GFS FORECAST INCREASING SNOW LEVELS
THROUGH THE NIGHT. RISING SNOW LEVELS APPEARS REASONABLE. THE
SOURDOUGH GULCH RAWS (4000 FT) IN THE NORTHEAST BLUE MOUNTAINS HAS
CLIMBED TO 34 DEGREES WITH INCREASING SOUTHERLY WINDS THROUGH THE
AFTERNOON. THE INFLUX OF WARM AIR SHOULD PROHIBIT ANY SIGNIFICANT
ACCUMULATION IN THE LEWISTON AREA. PULLMAN AND MOSCOW AND THE REST
OF THE PALOUSE WILL BE VERY TRICKY. ACCUMULATIONS OF 1-2 INCHES
ARE IN THE FORECAST BEFORE SNOW CHANGES TO RAIN BY MID EVENING.
FOR THE REMAINDER OF THE SPOKANE FORECAST AREA...THE MAJORITY OF
THE PRECIPITATION SHOULD FALL IN THE FORM OF SNOW. STRONG
ISENTROPIC ASCENT ALONG AND AHEAD OF AN OCCLUSION WILL PRODUCE
STRONG OMEGA THROUGH THIS EVENING. MODEL SOUNDINGS SUGGEST THAT
PRECIPITATION WILL BE MAINLY AS SNOW...WITH THE HIGHEST
PRECIPITATION RATES BEFORE 06Z. THE HIGHEST ACCUMULATIONS WILL
LIKELY OCCUR OVER CENTRAL WASHINGTON AND ALONG THE EAST
SLOPES...WHERE LIGHT UP-SLOPE WILL ENHANCE UP-SLOPE THIS EVENING.
THE WINTER STORM WARNING FOR ACCUMULATIONS OF 3-5 INCHES STILL
LOOKS LIKE A GOOD BET FOR WENATCHEE...THE WATERVILLE PLATEAU...AND
PORTIONS OF THE OKANOGAN VALLEY. AS THE OCCLUSION PUSHES INTO
EASTERN WASHINGTON AND NORTHERN IDAHO...IT WILL ENCOUNTER A
FORMIDABLE UPPER LEVEL RIDGE. MODELS FORECAST STRETCHING AND
WEAKENING OF THE OCCLUSION OVERNIGHT INTO NEW YEARS MORNING.

WATER VAPOR IMAGERY SHOWS AN IMPRESSIVE DRY INTRUSION IN THE MID
AND UPPER LEVELS BEHIND THE OCCLUSION. AND THIS DRY AIR IS PUSHED
EASTWARD BY THE MODELS OVERNIGHT. FORECAST SOUNDINGS FROM BOTH THE
NAM AND GFS INDICATE STRONG DRYING IN THE DENDRITIC LAYER (-12C TO
-18C) ABOVE A THICK SATURATED LAYER EXTENDING TO THE SURFACE. THIS
MOISTURE PROFILE SUGGESTS THE POTENTIAL FOR DRIZZLE...ESPECIALLY
ALONG THE HIGHWAY 2 CORRIDOR FROM THE WATERVILLE PLATEAU THROUGH
SPOKANE INTO THE NORTHERN PANHANDLE. SURFACE TEMPERATURES WILL BE
NEAR FREEZING...SO POCKETS OF LIGHT ICE ACCUMULATION...MAINLY
AFTER MIDNIGHT WILL ADD TO THE TRAVEL DIFFICULTY. /GKOCH

FRIDAY THROUGH MONDAY NIGHT...BEHIND THE STRONG ISENTROPIC ASCENT
DRIVEN SNOWFALL TONIGHT...STRONG DRYING BETWEEN 850 MB AND 400 MB
WILL BASICALLY END THE LARGE SCALE PRECIPITATION THREAT. JUST AS
THE DENDRITIC GROWTH ZONE DRIES OUT...SURFACE TEMPERATURES BETWEEN
COEUR DALENE AND MOSES LAKE AND ALL POINTS SOUTHEASTWARD GO ABOVE
FREEZING...WHILE POINTS TO THE NORTHWEST REMAIN NEAR OR BELOW
FREEZING. WITH ABUNDANT MOISTURE IN THE BOUNDARY LAYER AND MODEL
TIME-HEIGHT SECTIONS INDICATING A FAIR AMOUNT OF OMEGA IN THE
BOUNDARY LAYER...WIDESPREAD DRIZZLE OR FREEZING DRIZZLE WILL
RESULT FOR MANY LOCATIONS THROUGH THE MORNING HOURS...WHILE AREAS
UNDER A SOUTHWEST UPSLOPE ARE LIKELY TO SEE A BIT MORE IN THE WAY
OF SHOWERS OF RAIN OR SNOW DEPENDING ON ELEVATION. THE OTHER
EXCEPTION TO THE DRIZZLING OUT OF PRECIPITATION WILL BE ACROSS THE
SOUTHEASTERN PORTIONS OF THE FORECAST AREA AS BOTH THE NAM AND GFS
INDICATE A RATHER IMPRESSIVE DIFFERENTIAL PVA AREA ENCOMPASSING THE
PALOUSE AND BLUES THROUGH THE MORNING HOURS AND MILDLY NEGATIVE
THETA-E LAPSE RATES INDICATING MODEST INSTABILITY IN THE STRIPE.
THIS DOES ALLOW OMEGA TO EXTEND UP ABOVE THE -10C ISOTHERM. WITH
THIS...SHOWERS WILL LIKELY RESULT ACROSS THE SOUTHEAST...HOWEVER
WITH SNOW LEVELS RISING...THEY WILL LIKELY FALL PRIMARILY AS RAIN
OUTSIDE OF THE MOUNTAINS.

AS THE MAIN STRATIFORM PRECIPITATION BAND PUSHES EASTWARD FRIDAY
MORNING AND AFTERNOON...THE MID-LEVEL LOW SETTLES ALONG THE
CANADIAN BORDER PER THE NAM/GFS. WITH THIS...A SECONDARY SURGE OF
MID-LEVEL MOISTURE HELPS TO AGAIN SATURATE THE DENDRITIC GROWTH
LAYER ACROSS THE NORTHERN ZONES THROUGH THE DAY. THIS SECONDARY
SURGE COUPLED WITH STRONG TRANSPORT OF MOISTURE NORTHEASTWARD AND
UPSLOPE FLOW AT 850 MB ALONG WITH NET ADIABATIC OMEGA IN THE UPWARD
DIRECTION AND SUPPRESSED LAPSE RATES DUE TO THE PROXIMITY OF THE
MID-LEVEL LOW WILL RESULT IN ANOTHER ROUND OF MODERATE SHOWERS
ALONG THE NORTHERN TIER. GFS/NAM/SREF QPF BLENDS RESULTED IN ABOUT
ONE QUARTER OF AN INCH OF LIQUID EQUIVALENT EVERY SIX HOURS. WITH
SNOW RATIOS NEAR OR JUST BELOW CLIMATOLOGY...IT SEEMS THIS SECOND
SHOT OF OMEGA WILL LIKELY NECESSITATE WINTER STORM WARNINGS FOR
THE NORTHEAST MOUNTAINS AND NORTH IDAHO PANHANDLE MOUNTAINS ABOVE
ABOUT 3500 FEET OR SO. HOWEVER...WITH ONGOING HIGHLIGHTS...THESE
HEADLINES WILL HAVE TO WAIT ANOTHER SHIFT.

ON SHORE ZONAL FLOW CONTINUES THROUGH SUNDAY WITH UPSLOPE SHOWERS
COMMONPLACE ACROSS THE MOUNTAINS OF THE NORTHERN PORTIONS AND
EASTERN PORTIONS OF THE FORECAST AREA. ONLY MODEST COOLING OF 850
MB TEMPERATURES TO AROUND -2 TO -3C AND 925 MB TEMPERATURES
STRADDLING 0C THROUGHOUT THE DAY MEANS REALISTIC SNOW LEVELS ONLY
DROP TO ABOUT 2500 FEET OR SO THROUGH THE WEEKEND. AS A RESULT...A
MIX OF RAIN AND SNOW SHOWERS ACROSS VALLEY LOCATIONS WITH MOUNTAIN
SNOW SHOWERS WILL RESULT THROUGH SUNDAY.

FROM SUNDAY THROUGH SUNDAY NIGHT...SHORT WAVE RIDGING ENCOMPASSES
THE AREA PER A RATHER IMPRESSIVE GLOBAL CONSENSUS FOR SUCH A SMALL
FEATURE. AS A RESULT...THE FORECAST HAS BEEN EFFECTIVELY DRIED
OUT...WITH TEMPERATURES TRENDING WITHIN A FEW DEGREES OF NORMAL
FOR HIGHS. THE RIDGE GIVES WAY TO THE NEXT WAVE MONDAY PER THE
GFS/ECMWF. THERMAL PROFILES AGAIN WITH THE NEXT WAVE LOOK RATHER
QUESTIONABLE. IF THE GFS VERIFIES...RAIN WOULD BE THE MAIN VALLEY
PRECIPITATION TYPE...WHEREAS IF THE ECMWF VERIFIES A RATHER MIXED
BAG WOULD RESULT. FOR THE TIME...A MIX OF RAIN AND SNOW WILL BE
CARRIED AS THE MODELS LOOK TO FIND THEIR WAY WITH THIS SYSTEM.
/FRIES

MONDAY NIGHT THROUGH THURSDAY...A PERIOD OF RATHER QUIET WEATHER
WILL COMMENCE ACROSS THE INLAND NORTHWEST AS AN UPPER LEVEL RIDGE
BUILDS OVER THE REGION. WHILE SOME MOISTURE WILL ROLL THROUGH THE
RIDGE...ANY FORCING FOR ASCENT WILL BE MARGINAL AT BEST. ANY
PRECIPITATION THAT MANAGES TO FALL WILL BE LIGHT AND GENERALLY
OROGRAPHIC IN NATURE AS MID LEVEL NORTHWEST FLOW PERSISTS. ON MONDAY
NIGHT LIGHT PRECIPITATION WILL LINGER OVER THE EASTERN ZONES AS A
WEAK COLD FRONT CONTINUES TO DRIFT SOUTHEAST OF THE FORECAST AREA.
BY TUESDAY NIGHT WEAK ISENTROPIC UPGLIDE WRINGS OUT SOME LIGHT WARM
FRONTAL PRECIPITATION...FOLLOWED BY A SHORTWAVE IMPULSE ROLLING
THROUGH THE RIDGE ON WEDNESDAY ALONG WITH AN ANEMIC COLD FRONTAL
PASSAGE. WHILE FORECAST PWATS REMAIN ABOVE NORMAL DURING THE
EXTENDED PERIOD...FORCING IS WEAK SO LITTLE PRECIPITATION IS
EXPECTED FROM THIS SYSTEM. THEN THE UPPER RIDGE DOMINATES WITH
MAINLY DRY NORTHWEST FLOW ALOFT THROUGH THE END OF THE WORKWEEK.
TEMPERATURES WILL TREND BELOW SEASONAL NORMALS ACROSS THE NORTHEAST
VALLEYS BY MIDWEEK AS SURFACE HIGH PRESSURE DRIFTS SOUTH ALONG THE
EAST SIDE OF THE CONTINENTAL DIVIDE DRAGGING AN ARCTIC AIRMASS WITH
IT. LOW LEVEL EASTERLY FLOW WILL ALLOW SOME OF THIS COLD AIR TO
INFILTRATE THE NORTHEAST VALLEYS. /KELCH

&&

.AVIATION...
SNOW WILL SPREAD INTO CENTRAL WASHINGTON BETWEEN 20-22Z WITH
VISIBILITIES FALLING TO A MILE OR LOWER IN THE WENATCHEE AND MOSES
LAKE AREA THROUGH 02-03Z. THE SNOW WILL MOVE INTO THE
PULLMAN...SPOKANE...AND COEUR DALENE AREAS AROUND 00Z AND
CONTINUE THROUGH 05Z-07Z. LOOK FOR WIDESPREAD ACCUMULATIONS AROUND
2 INCHES WITH LOCAL AMOUNTS UP TO 4 INCHES AROUND WENATCHEE. AS
THE SNOW COMES TO AN END IN THE SPOKANE AREA...PERIODS OF FREEZING
DRIZZLE WILL BE POSSIBLE UNTIL THE TEMPERATURE CLIMBS ABOVE
FREEZING BETWEEN 09Z-12Z. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        31  39  34  36  27  34 / 100  80  60  60  30  10
COEUR DALENE  30  38  33  36  28  34 / 100  80  70  70  40  10
PULLMAN        30  42  35  37  30  35 / 100  70  50  50  20  10
LEWISTON       34  43  37  39  32  38 /  90  60  20  30  10   0
COLVILLE       29  35  34  37  25  33 / 100 100 100  50  20  10
SANDPOINT      28  35  31  34  25  32 / 100 100 100  70  60  20
KELLOGG        30  37  33  35  28  33 / 100 100 100  90  60  20
MOSES LAKE     28  35  30  37  24  33 /  80  30  10  10   0   0
WENATCHEE      28  33  28  33  25  30 /  90  30  20  10  10   0
OMAK           29  33  30  33  23  31 / 100  40  60  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...     WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR NORTHERN
     PANHANDLE.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR COEUR
     DALENE AREA.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR CENTRAL
     PANHANDLE MOUNTAINS.

WA...WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR OKANOGAN
     HIGHLANDS.

     WINTER STORM WARNING UNTIL 4 AM PST FRIDAY FOR OKANOGAN VALLEY...
     WATERVILLE PLATEAU...WENATCHEE AREA.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR NORTHEAST
     MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR SPOKANE
     AREA.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR EAST SLOPES
     NORTHERN CASCADES.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR MOSES LAKE
     AREA...UPPER COLUMBIA BASIN.

&&
Hazardous weather outlook, Dec 31, 5:52 AM PST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
552 AM PST THU DEC 31 2009

IDZ003-026-027-WAZ031>033-011400-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
552 AM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-002-004-WAZ034>038-041>044-011400-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
552 AM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG AND FAST MOVING STORM SYSTEM WILL BRING SIGNIFICANT SNOW
ACCUMULATIONS TO THE REGION THIS AFTERNOON AND THIS EVENING. IN
THE COLUMBIA BASIN WEST OF RITZVILLE FREEZING RAIN AND SLEET IS
ALSO POSSIBLE IN ADDITION TO THE SNOW. THESE CONDITIONS WILL MAKE
DRIVING HAZARDOUS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Panhandle Mountains

When
December 31, 3:00 PM PST to 11:00 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Public
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203642.